New Mexico, 2016

Hail in New Mexico, May 29, 2016

May 29, 2016 · NWS MAF · 3 events in 1 county or zone

An upper trough was moving over southern California with an upper jet rounding the base of the trough and this stretched into West Texas and southeast New Mexico. At the surface, a dryline was backed up to the Guadalupe Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was moving over southern California with an upper jet rounding the base of the trough and this stretched into West Texas and southeast New Mexico. At the surface, a dryline was backed up to the Guadalupe Mountains. Plenty of Gulf moisture was available as upper level disturbances moved over the region in southwest winds aloft. These conditions produced thunderstorms with large hail across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 12:20 PM MST, 3 hours earlier.

Area forecast discussion, May 29, 12:20 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT SUN MAY 29 2016

.DISCUSSION...
Broken to overcast skies have kept convection at bay so far, but
satellite and radar are showing developing showers in the
Guadalupe and Davis Mountains where clouds are more scattered,
beginning a round of thunderstorms across much of the area.
Dewpoints in the low to mid 60s will produce CAPE values in excess
of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure
some storms will be severe. The HRRR and local WRF indicate the
storm type will begin as discrete supercells possibly forming a
multicell line somewhere in the Permian Basin before pushing east
overnight. Large hail and even isolated tornadoes will be
possible so this situation will need to be closely monitored over
the next several hours especially given this is a holiday weekend.

Conditions set up much the same tomorrow with abundant low level
moisture and afternoon heating leading to a great deal of
instability. The one thing lacking will be an upper trigger so
convection tomorrow may not be quite as widespread as expected
today, though the severe threat will certainly exist. Storms are
expected to move fast enough that the flash flood threat will be
isolated to a few cells exhibiting deviant motion; however, a
linear complex today could produce enough rainfall to increase a
more widespread flash flood threat Wednesday.

Southwest upper flow will continue through Thursday thanks to a
very slow moving low currently over southern California. This will
continue the thunderstorm threat into Tuesday before a cold front
arrives Wednesday providing a more stable boundary layer and a
transition to weaker convection. The low will move east of the
area Thursday night and northerly flow will end rain chances for
the end of the week and into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  85  64  86 /  60  50  40  40
Carlsbad                       63  93  63  94 /  20  20  20  10
Dryden                         69  88  68  89 /  50  40  40  30
Fort Stockton                  67  90  67  91 /  40  40  30  30
Guadalupe Pass                 62  84  63  86 /  10  20  20  10
Hobbs                          61  89  61  88 /  30  40  20  20
Marfa                          56  85  55  85 /  20  30  30  20
Midland Intl Airport           66  89  67  90 /  50  50  30  30
Odessa                         67  89  67  90 /  50  50  30  30
Wink                           67  93  66  94 /  30  40  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 29, 1:18 PM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN MAY 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA.
THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE
WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 1:59 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM MDT SUN MAY 29 2016

NMZ028-292145-
EDDY COUNTY PLAINS NM-
259 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
345 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 16 MILES SOUTHWEST
OF ARTESIA...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED MARBLE
SIZED HAIL NEAR HOPE.

HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...HOPE AND
SEVEN RIVERS AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3265 10481 3287 10480 3287 10437 3249 10443
TIME...MOT...LOC 2058Z 288DEG 10KT 3274 10468

05
Special weather statement, May 29, 2:26 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SUN MAY 29 2016

TXZ058-292215-
REEVES COUNTY AND UPPER TRANS PECOS TX-
426 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
515 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF TOYAH...OR 30 MILES SOUTHWEST OF MENTONE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES
COUNTY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 24 AND 28.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3134 10408 3153 10406 3164 10369 3132 10369
TIME...MOT...LOC 2125Z 270DEG 14KT 3146 10403

AHASIC
Special weather statement, May 29, 2:29 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM MDT SUN MAY 29 2016

NMZ028-292215-
EDDY COUNTY PLAINS NM-
329 PM MDT SUN MAY 29 2016

...SPECIAL WEATHER STATEMENT...

AT 329 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COTTONWOOD...OR 8 MILES NORTHEAST OF ARTESIA...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3296 10412 3279 10413 3288 10440 3297 10441
TIME...MOT...LOC 2129Z 269DEG 11KT 3295 10433

05
Special weather statement, May 29, 2:34 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SUN MAY 29 2016

TXZ081-292215-
BIG BEND AREA TX-
434 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAJITAS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STUDY BUTTE-TERLINGUA...STUDY BUTTE...TERLINGUA...BIG BEND NATIONAL PARK
AND BARTON WARNOCK ENVIRONMENTAL EDUCATIONAL CENTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2920 10374 2927 10377 2945 10349 2922 10336
      2919 10373
TIME...MOT...LOC 2134Z 247DEG 12KT 2926 10368

AHASIC
Special weather statement, May 29, 2:43 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM MDT SUN MAY 29 2016

NMZ028-292230-
EDDY COUNTY PLAINS NM-
343 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
430 PM MDT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATOKA...OR 7 MILES SOUTH OF ARTESIA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...LAKEWOOD...ATOKA AND DAYTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3261 10461 3283 10461 3287 10412 3260 10413
TIME...MOT...LOC 2143Z 270DEG 14KT 3275 10446

05
Special weather statement, May 29, 3:00 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN MAY 29 2016

TXZ081-292230-
BIG BEND AREA TX-
500 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 530 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHISOS BASIN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2903 10331 2903 10333 2904 10333 2904 10334
      2903 10335 2905 10342 2927 10334 2922 10311
      2901 10326
TIME...MOT...LOC 2200Z 205DEG 27KT 2909 10331

AHASIC

The radar

The Holloman AFB radar (KHDX), 192 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Eddy

When
May 29, 3:20 PM MST to 3:25 PM MST
Where
Eddy County, 1 mi S of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.406, -104.230

Hail, Eddy

When
May 29, 3:25 PM MST to 3:30 PM MST
Where
Eddy County, 0.14 mi N of La Huerta
Measured
1.5 in hail
Reported by
Public
Coordinates
32.452, -104.220

Hail, Eddy

When
May 29, 3:25 PM MST to 3:30 PM MST
Where
Eddy County, 2.71 mi ESE of La Huerta
Measured
1 in hail
Reported by
Public
Coordinates
32.439, -104.175

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628806, 628811, 635073.